Alert archive / Iowa / Wind Advisories in 2010

Wind Advisory 2, NWS Quad Cities, IA

May 5, 2010Buchanan County, Delaware County, Dubuque County, Iowa

NWS Quad Cities, IA issued this wind advisory at May 5, 2010, 3:36 PM CDT for Buchanan County, Delaware County, Dubuque County, Iowa. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 5, 2010, 3:36 PM CDT (20:36 UTC)
Expired
May 5, 2010, 7:00 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA

Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WWUS73 KDVN 052036
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT WED MAY 5 2010

...VERY STRONG WINDS TO CONTINUE THROUGH LATE AFTERNOON...

.STRONG LOW PRESSURE MOVING ACROSS THE NORTHERN GREAT LAKES WILL
CONTINUE TO PRODUCE VERY STRONG WEST WINDS WITH GUSTS TO NEAR 50
MPH. THE WINDS ARE EXPECTED TO DIMINISH RAPIDLY AROUND SUNSET.

IAZ040>042-060000-
/O.NEW.KDVN.WI.Y.0002.100505T2036Z-100506T0000Z/
BUCHANAN-DELAWARE-DUBUQUE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE
336 PM CDT WED MAY 5 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH THROUGH 7
  PM. THE WINDS SHOULD DIMINISH AROUND SUNSET.

* DIFFICULT DRIVING CAN BE EXPECTED WITH HIGH PROFILE AND LIGHT
  WEIGHT VEHICLES. LIGHT OUTDOOR OBJECTS WILL EASILY BE BLOWN OVER
  IN THESE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE
EXPECTED...WHICH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION IF YOU ARE TRAVELING.

&&

$$
1 follow-up statement
766 
WWUS73 KDVN 052339
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT WED MAY 5 2010

...THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING....


IAZ040>042-060045-
/O.EXP.KDVN.WI.Y.0002.000000T0000Z-100506T0000Z/
BUCHANAN-DELAWARE-DUBUQUE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE
639 PM CDT WED MAY 5 2010

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

WINDS HAVE DECREASED BELOW THE ADVISORY CRITERIA OF SUSTAINED
WINDS OVER 30 MPH WITH GUSTS AT OR ABOVE 45 MPH. THUS...THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM. HOWEVER...WIND GUSTS
UP TO 30 TO 35 MPH WILL STILL BE POSSIBLE UNTIL AROUND 8 PM.

$$

NICHOLS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at May 5, 3:00 PM CDT, 36 minutes earlier.

Area forecast discussion, May 5, 3:00 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED MAY 5 2010

.SYNOPSIS...
12Z UA ANALYSIS HAS A DEEP H85 LOW ALONG THE INTERNATIONAL BORDER
WITH A COLD FRONT RUNNING SOUTHWEST INTO THE NEBRASKA PANHANDLE.
ANOTHER COLD FRONT RAN FROM WESTERN WISCONSIN INTO THE OKLAHOMA
PANHANDLE. SATELLITE/RADAR TRENDS SHOWS THE UPPER FRONT WITH THE
BAND OF MID LEVEL CLOUDS MOVING EAST ACROSS ILLINOIS WITH DECAYING
PRECIPITATION. 18Z SFC ANALYSIS HAS THE COLD FRONT ACROSS INDIANA
AND SOUTHERN ILLINOIS WITH A WEAK LOW IN SOUTHERN MISSOURI. A
TROF/DECAYING COLD FRONT RAN FROM A LOW IN THE ARROWHEAD OF
MINNESOTA SOUTHWEST INTO SOUTH DAKOTA. NUMEROUS TROF WERE ACROSS
MINNESOTA...WISCONSIN...AND IOWA. DEW POINTS WERE GENERALLY IN THE
30S ACROSS MUCH OF THE UPPER MIDWEST WITH 40S AND 50S ASSOCIATED
WITH THE COLD FRONTS.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
WINDS TO CONTINUE DIMINISHING DURING THE EVENING HOURS AS HIGH
PRESSURE BUILDS INTO THE REGION. OTHERWISE QUIET WX IS EXPECTED
THROUGH SUNSET THURSDAY. MODELS INDICATE A GENERAL INCREASE IN
CLOUDS THURSDAY ACROSS THE AREA. LOW LEVEL LAPSE RATES BECOME QUITE
STEEP ON THURSDAY BUT THE BETTER MOISTURE TRANSPORT IS STILL WEST OF
THE CWFA. WINDS WILL HELP KEEP TEMPERATURES UP SOMEWHAT TONIGHT BUT
MINS SHOULD AVERAGE BELOW NORMAL. MAX TEMPS THURSDAY SHOULD BE A
LITTLE COOLER THAN WEDNESDAY.
..08..

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...

THURSDAY NIGHT THE MAIN FOCUS IS ON WHEN THE PRECIPITATION WILL COME
ROLLING INTO THE AREA.  MODELS HAVE BEEN DIFFERING ON THIS...BUT THE
ECMWF HAS BEEN THE MOST CONSISTENT...AND THE NAM IS VERY SIMILAR TO
IT.  THE GFS IS THE FASTEST SOLUTION...AND HAVE IGNORED IT TODAY AS
IT HAS BEEN CONSISTENTLY TOO FAST ON THESE SYSTEMS LATELY.  NAM IS A
LITTLE FARTHER NORTH THAN THE ECMWF...BUT CANNOT DISCOUNT EITHER AND
HAVE GONE WITH A BLEND OF THE MODELS.  RETURNING TO THE
PRECIPITATION MOVING IN...IT APPEARS THAT THE PRECIPITATION WILL
SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA ON THE NOSE OF
THE WARM AIR ADVECTION WING...ACCOMPANIED BY A NICE BAND OF
FRONTOGENESIS AND MID LEVEL LAPSE RATES.  HAVE LOWERED EVENING POP
SOMEWHAT...BUT PRECIPITATION WILL BE MOVING IN FAST DURING THE
EVENING AND THIS MAY NEED TO BE CHANGED AGAIN.  CATEGORICAL POPS
LOOK GOOD FOR THE AFTER MIDNIGHT TIME FRAME INTO FRIDAY MORNING AS
THE WARM AIR ADVECTION AND FRONTOGENESIS BAND CONTINUE TO TRANSLATE
SLOWLY NORTHEAST ACROSS THE AREA. THUNDER WILL BE OBSERVED ON THE
SOUTHWEST FLANK OF THIS BAND WHERE THE 850MB JET WILL IMPINGE ON THE
850MB BOUNDARY...BUT OTHERWISE ONLY EMBEDDED THUNDER EXPECTED.  THE
REMAINDER OF FRIDAY AND FRIDAY NIGHT THE 850MB LOW WILL SHIFT TO OUR
NORTHEAST...AND WITH THE MAIN DYNAMICS MOVING AWAY FROM THE AREA
HAVE REDUCED POPS FOR MOST OF THE AREA.  THE WRAP AROUND
PRECIPITATION ALONG WITH THE INVERTED TROUGH IS EXPECTED TO STAY
NORTH OF THE FORECAST AREA...BUT HAVE CARRIED SOME SLIGHT CHANCE
POPS FRIDAY NIGHT TO COVER.

SATURDAY OUT SYSTEM DRAWS OFF TO THE EAST QUICKLY...BUT LEAVING US
WITH PLENTY OF LINGERING MOISTURE FOR CLOUDS AND REMAINING COOL
TEMPERATURES FOR THE DAYTIME ON SATURDAY.  IN FACT...THE LOW LEVEL
STRATUS MAY ONLY RISE UP INTO A BROKEN CUMULUS DECK FOR THE
AFTERNOON HOURS.  THIS SHOULD GRADUALLY DIMINISH THROUGH THE DAY
THOUGH...AND WE SHOULD GET SUNSHINE BY THE LATE AFTERNOON.
TEMPERATURES WILL REMAIN COOL WITH ALL THOSE CLOUDS AROUND.

SATURDAY NIGHT WE SHOULD CLEAR OFF...AND WITH 850MB TEMPERATURES
DOWN IN THE ZERO TO -2 RANGE...THE SURFACE RIDGE OVERHEAD WITH LIGHT
WINDS...WE ARE LOOKING AT A SIGNIFICANT FROST POTENTIAL BY SUNDAY
MORNING.  THE ONLY THING THAT MIGHT SAVE US IS THE RECENT
RAINFALL...WHICH MIGHT KEEP THE NEAR SURFACE TEMPERATURES UP.  WE
WILL HAVE TO MONITOR THIS VERY CAREFULLY...AS MANY FOLKS HAVE THEIR
FROST SENSITIVE PLANTS OUT...AND WOULD BE VULNERABLE.  COOL
TEMPERATURES WITH ONLY A FEW CLOUDS WILL CONTINUE THROUGH SUNDAY
NIGHT.

OUR NEXT WEATHER MAKER WILL DEVELOP OUT ON THE PLAINS LATE IN THE
WEEKEND...AS A NEW UPPER LEVEL THROUGH DROPS DOWN THE WEST COAST AND
SWINGS OUT OVER THE ROCKIES MONDAY. AT THIS TIME IT APPEARS TO HAVE
TWO SEPARATE WAVES OF ENERGY...ONE MOVING ACROSS THE ROCKIES ON
MONDAY...AND ANOTHER TUESDAY NIGHT.  THIS FIRST WAVE SHOULD IMPACT
US BEGINNING LATE MONDAY.  MODELS ARE TRYING TO BRING THE
PRECIPITATION IN SOONER...BUT EXPECT THAT THE MODELS WILL END UP
SLOWING A SYSTEM THIS LARGE DOWN...AND IT WILL BE FIGHTING A LOT OF
DRY AIR IN THE SURFACE RIDGE THAT WILL BE LINGERING OVER THE AREA
FROM THE WEEKEND.  THUS...HAVE KEPT THE POPS AT BAY UNTIL MONDAY
NIGHT...THOUGH DID HAVE TO CARRY SOME SLIGHTS IN MONDAY AFTERNOON.
HIGHEST CHANCES FOR POPS SHOULD BE MONDAY NIGHT AND TUESDAY AS THE
MAIN WARM AIR ADVECTION WING AND FRONTOGENESIS BAND WITH THE WARM
FRONT ROLL ACROSS US...PRODUCING ANOTHER SIGNIFICANT ROUND OF
RAINFALL FOR THE AREA.  THE UPPER LOW MOVES ACROSS THE MISSISSIPPI
RIVER VALLEY SOMETIME TUESDAY NIGHT...AND NEAR AND SOUTH OF IT COULD
BE SEEING SOME SEVERE WEATHER.  IF THE CURRENT TRACK BECOMES
REALITY...WE COULD BE LOOKING AT A ROUND OF SEVERE STORMS THEN.
THIS SYSTEM LAYS OUT A BOUNDARY ACROSS THE AREA FOR
WEDNESDAY...WHICH MAY PROVIDE A FOCUS FOR MORE CONVECTION FOR
WEDNESDAY.  ECMWF AND GFS ARE SURPRISINGLY SIMILAR ON THIS LEADING
SYSTEM...THOUGH THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES ON THE
SECOND SYSTEM FOR LATER IN THE WEEK THAT CAST DOUBT UPON THE MIDDLE
OF THE WEEK AS WELL.  FOR NOW HAVE JUST HUNG ONTO THE CHANCE POPS
FOR MONDAY NIGHT THROUGH WEDNESDAY...AND WILL HAVE TO WATCH THIS
SYSTEM CAREFULLY THE NEXT FEW DAYS.   ..LE..

&&

.AVIATION...
VFR WX IS EXPECTED THROUGH 00Z/07. THE MAIN CONCERN AFT 23Z/05 IS
THE POTENTIAL FOR LLWS. 1.6KFT AGL WINDS REMAIN ABV 32KTS AT
KCID/KDBQ AS SFC WNDS DROP TO ABOUT 10KTS BY 02Z/06. THEREFORE LLWS
WAS INCLUDED AT KCID AT 1.8KFT AND 1.6KFT AT KDBQ FROM 02Z/06 TO
13-14Z/06. NEW 18Z RUC NOW SUGGESTS THAT THE 0.5KFT WINDS WILL DROP
BLO 30KTS AROUND 06Z/06.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/LE
Hazardous weather outlook, May 5, 4:22 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 AM CDT WED MAY 5 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
422 AM CDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL BE DEVELOPING OVER THE AREA FROM LATE THIS
MORNING THROUGH THIS AFTERNOON.  AREAS ALONG AND NORTH OF HIGHWAY 30
WILL SEE WEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS AS HIGH AS
40 MPH AT TIMES.  TO THE SOUTH OF HIGHWAY 30...WEST WINDS WILL BE
INCREASING TO 15 TO 25 MPH WITH GUSTS UP TO 35 MPH AT TIMES THIS
AFTERNOON.  THE WIND IS EXPECTED TO DIMINISH BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY NIGHT AND FRIDAY MORNING...WIDESPREAD RAIN AND SCATTERED
THUNDERSTORMS WILL OVERSPREAD THE AREA. THUNDERSTORMS WILL BE MOST
LIKELY SOUTH OF HIGHWAY 30. THERE IS A LOW PROBABILITY FOR
THUNDERSTORMS WITH LARGE HAIL SOUTH OF HIGHWAY 34 THURSDAY EVENING.
OTHERWISE...SEVERE WEATHER IS NOT EXPECTED.

UNSEASONABLY COLD AIR WILL SPILL INTO THE AREA SATURDAY AND SATURDAY
NIGHT. CONDITIONS MAY BE FAVORABLE FOR FROST LATE SATURDAY NIGHT AND
SUNDAY MORNING...ESPECIALLY NORTH OF INTERSTATE 80.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MONDAY...MONDAY NIGHT...
AND TUESDAY. IT IS TOO EARLY TO DETERMINE MORE PRECISE TIMING OR THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DLF/SHEETS

In the hours before

Special weather statement, May 5, 10:53 AM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 AM CDT WED MAY 5 2010

IAZ040>042-052200-
BUCHANAN-DELAWARE-DUBUQUE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE
1053 AM CDT WED MAY 5 2010

...VERY STRONG WINDS EXPECTED THIS AFTERNOON...

WEST TO NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 45 MPH
WILL BE SEEN ACROSS THE AREA THIS AFTERNOON. THE VERY STRONG WIND
GUSTS SHOULD BEGIN TO DIMINISH BY LATE THIS AFTERNOON.

WIND GUSTS OF THIS MAGNITUDE CAN EASILY BLOW OVER LIGHT OUTDOOR
OBJECTS THAT ARE NOT SECURED. MOTORISTS DRIVING HIGH PROFILE VEHICLES
SHOULD EXERCISE CAUTION.

IAZ051>054-ILZ001-002-052200-
BENTON-LINN-JONES-JACKSON-JO DAVIESS-STEPHENSON-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MAQUOKETA...GALENA...FREEPORT
1053 AM CDT WED MAY 5 2010

...STRONG WINDS EXPECTED THIS AFTERNOON...

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
WILL BE SEEN ACROSS THE AREA THIS AFTERNOON. THE STRONG WIND GUSTS
SHOULD BEGIN TO DIMINISH BY LATE THIS AFTERNOON.

WIND GUSTS OF THIS MAGNITUDE CAN EASILY BLOW OVER LIGHT OUTDOOR
OBJECTS THAT ARE NOT SECURED. MOTORISTS DRIVING HIGH PROFILE VEHICLES
SHOULD EXERCISE CAUTION.
Special weather statement, May 5, 3:04 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 PM CDT WED MAY 5 2010

IAZ040>042-052300-
BUCHANAN-DELAWARE-DUBUQUE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE
304 PM CDT WED MAY 5 2010

...VERY STRONG WINDS EXPECTED THIS AFTERNOON...

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
WILL BE SEEN ACROSS THE AREA UNTIL EARLY EVENING. THE VERY STRONG
WIND GUSTS SHOULD BEGIN TO DIMINISH SHORTLY AFTER 6 PM.

WIND GUSTS OF THIS MAGNITUDE WILL BLOW OVER LIGHT OUTDOOR OBJECTS
THAT ARE NOT SECURED. MOTORISTS DRIVING HIGH PROFILE VEHICLES
SHOULD EXERCISE CAUTION.

IAZ051>054-ILZ001-002-052300-
BENTON-LINN-JONES-JACKSON-JO DAVIESS-STEPHENSON-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MAQUOKETA...GALENA...FREEPORT
304 PM CDT WED MAY 5 2010

...VERY STRONG WINDS EXPECTED THIS AFTERNOON...

WEST TO NORTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 45 MPH
WILL BE SEEN ACROSS THE AREA UNTIL EARLY EVENING. THE VERY STRONG
WIND GUSTS SHOULD BEGIN TO DIMINISH SHORTLY AFTER 6 PM.

WIND GUSTS OF THIS MAGNITUDE WILL BLOW OVER LIGHT OUTDOOR OBJECTS
THAT ARE NOT SECURED. MOTORISTS DRIVING HIGH PROFILE VEHICLES
SHOULD EXERCISE CAUTION.

Nearby

Wind Advisories in Iowa, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.